Alert archive / Texas / Special Weather Statements in 2012

Special Weather Statement, NWS Midland/Odessa, TX

September 4, 2012Pecos County, Texas

NWS Midland/Odessa, TX issued this special weather statement at Sep 4, 2012, 3:16 PM CDT for Pecos County, Texas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 4, 2012, 3:16 PM CDT (20:16 UTC)
Expired
Sep 4, 2012, 3:45 PM CDT
In force
29 min
Issued by
NWS Midland/Odessa, TX

County Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 166 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.3 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2012-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 198 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2012-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
198 J/kg
Mixed-layer CIN
-281 J/kg
Mixed-layer LCL
2095 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

943 
WWUS84 KMAF 042016
SPSMAF

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
316 PM CDT TUE SEP 4 2012

TXZ075-042045-
PECOS-
316 PM CDT TUE SEP 4 2012

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
SOUTH CENTRAL PECOS COUNTY UNTIL 345 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED OVER CENTRAL PECOS COUNTY AT 315 PM
CDT...MOVING EAST AT 5 MPH. THIS STORM IS CAPABLE OF PRODUCING SMALL 
HAIL AND GUSTY WINDS. THE SLOW MOVEMENT OF THE THUNDERSTORM WILL 
ALSO CAUSE HEAVY RAIN AND LOCALIZED FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3069 10254 3046 10254 3018 10274 3038 10302
      3069 10283
TIME...MOT...LOC 2015Z 275DEG 4KT 3058 10268

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this special weather statement went out at Sep 4, 1:28 PM CDT, 1 hour 48 minutes earlier.

Area forecast discussion, Sep 4, 1:28 PM CDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
128 PM CDT TUE SEP 4 2012

.DISCUSSION...
STRONG UPPER RIDGE OVER THE AREA WILL CONTINUE TO DOMINATE WX
PATTERN THROUGH THE WEEK.  LATE IN THE WEEK AN UPPER TROUGH DIGS
DOWN THE MS RIVER VALLEY AND ACROSS THE EASTERN PART OF THE
COUNTRY... THIS WILL PUSH THE CENTER OF THE RIDGE WESTWARD.  THIS
WILL GIVE THE AREA A BRIEF BREAK FROM RECENT HOT WX BEFORE THE RIDGE
REESTABLISHES ITSELF EARLY NEXT WEEK.

A COLD FRONT MOVES SOUTH THROUGH THE PANHANDLE WEDNESDAY INTO THE
SOUTH PLAINS BEFORE RETREATING NORTHWARD.  A STRONGER FRONT BLOWS
INTO THE AREA FRIDAY NIGHT PUSHING THROUGH THE REST OF THE AREA
DURING THE MORNING SATURDAY.  THIS FRONT WILL BE ACCOMPANIED BY A TIGHT
PRESSURE GRADIENT SO EXPECTING A GUSTY NORTH WIND WITH FROPA.  COULD
SEE A HIGH WIND EVENT AT GDP WITH THIS FRONT... STILL SEEMS A LITTLE
EARLY IN THE YEAR FOR THIS SO HAVE BACKED WIND SPEEDS DOWN TO JUST
BELOW WARNING LEVELS... WILL HAVE TO CONTINUE TO MONITOR WIND
POTENTIAL.

HOT TEMPERATURES ARE EXPECTED EACH DAY THIS WEEK WITH HIGHS AROUND
THE CENTURY MARK.  A SURFACE LOW OVER EASTERN NM WITH A TROUGH
EXTENDING SOUTH ACROSS THE CWA WILL HANG AROUND THE AREA THROUGH THE
WEEK.  MUCH COOLER TEMPS ARE EXPECTED FOR THE WEEKEND WITH HIGHS IN
THE 80S.  SOME PORTIONS OF THE NORTHERN PLAINS COULD SEE LOWS IN THE
50S SUNDAY MORNING.

HAVE ALREADY HAD A FEW RADAR ECHOS POPS UP OVER THE DAVIS MOUNTAINS.
LOW RAIN CHANCES OVER THE MOUNTAINS WILL CONTINUE THE NEXT FEW
DAYS AS DECENT LOW LEVEL MOISTURE... DAYTIME HEATING... AND
OROGRAPHIC LIFT COMBINE.  MESO ETA WANTS TO BRING PRECIP DOWN
THROUGH THE SOUTH PLAINS INTO THE CWA TONIGHT AND AGAIN WEDNESDAY...
DO NOT BELIEVE IT TONIGHT BUT LOOKS A LITTLE MORE REASONABLE
TOMORROW WITH FRONT MOVING SOUTH THROUGH THE PANHANDLE AND SHORTWAVE
DRIFTING ACROSS THE SOUTH PLAINS/BIG COUNTRY.  WILL CARRY SLIGHT
CHANCE POPS NORTH ON WEDNESDAY.  MODELS SEEM TO BE OVER DEVELOPING
QPF... STAYED TO THE LOW SIDE ON POPS WITH LOW CHANCES EACH DAY FOR
HIGHER ELEVATIONS.  BEST CHANCE OF RAIN FOR THE PLAINS WILL BE
FRIDAY NIGHT/SATURDAY ALONG AND BEHIND THE FRONT.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 73 100  73  98  /  10  20  20  20
BIG SPRING TX              76  99  74 100  /  10  20  20  10
CARLSBAD NM                70 101  71 100  /  20  20  10  20
DRYDEN TX                  76 104  75 103  /  10  10   0  10
FORT STOCKTON TX           74 101  75 100  /  10  10  10  20
GUADALUPE PASS TX          66  91  67  89  /  30  20  10  20
HOBBS NM                   71  99  70  96  /  10  20  20  20
MARFA TX                   61  92  63  91  /  30  20  10  30
MIDLAND INTL AIRPORT TX    75 101  74 100  /  10  10  20  20
ODESSA TX                  74 101  74 100  /  10  10  20  20
WINK TX                    74 104  75 102  /  10  10  10  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

27/72
Hazardous weather outlook, Sep 4, 1:36 PM CDT, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
136 PM CDT TUE SEP 4 2012

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-051845-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
136 PM CDT TUE SEP 4 2012 /1236 PM MDT TUE SEP 4 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
AND EVENING GENERALLY WEST OF A ARTESIA TO PECOS TO SANDERSON
LINE. THE GREATEST AREAL COVERAGE OF STORMS IS EXPECTED TO BE IN
THE GUADALUPE AND DAVIS MOUNTAINS INCLUDING THE VAN HORN HIGHWAY
54 CORRIDOR. STRONGER STORMS MAY PRODUCE WIND GUSTS TO 50
MPH...SMALL HAIL...BRIEF HEAVY RAINFALL AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE WEDNESDAY THROUGH SATURDAY
ACROSS MUCH OF SOUTHEAST NEW MEXICO AND WEST TEXAS. STRONGER STORMS
MAY PRODUCE WIND GUSTS TO 50 MPH...SMALL HAIL...BRIEF HEAVY RAINFALL
AND FREQUENT LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Sep 4, 2:39 PM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
239 PM CDT TUE SEP 4 2012

TXZ075-042015-
PECOS-
239 PM CDT TUE SEP 4 2012

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING CENTRAL PECOS COUNTY UNTIL 315 PM CDT...

A THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY WINDS WAS
LOCATED OVER CENTRAL PECOS COUNTY AT 238 PM CDT...MOVING NORTHEAST
AT 5 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3071 10276 3055 10260 3044 10276 3059 10291
TIME...MOT...LOC 1938Z 226DEG 4KT 3055 10278
Special weather statement, Sep 4, 3:16 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
316 PM CDT TUE SEP 4 2012

TXZ075-042045-
PECOS-
316 PM CDT TUE SEP 4 2012

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
SOUTH CENTRAL PECOS COUNTY UNTIL 345 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED OVER CENTRAL PECOS COUNTY AT 315 PM
CDT...MOVING EAST AT 5 MPH. THIS STORM IS CAPABLE OF PRODUCING SMALL
HAIL AND GUSTY WINDS. THE SLOW MOVEMENT OF THE THUNDERSTORM WILL
ALSO CAUSE HEAVY RAIN AND LOCALIZED FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3069 10254 3046 10254 3018 10274 3038 10302
      3069 10283
TIME...MOT...LOC 2015Z 275DEG 4KT 3058 10268

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 7:06 PM CDTSpecial Weather StatementMAFBrewster24 min
Sep 3, 7:46 PM CDTSpecial Weather StatementMAF29 min
Sep 4, 2:39 PM CDTSpecial Weather StatementMAFPecos36 min
Sep 4, 3:28 PM CDTSpecial Weather StatementMAFReeves32 min
Sep 4, 4:03 PM CDTSpecial Weather StatementMAF27 min
Sep 4, 4:32 PM CDTSpecial Weather StatementMAFJeff Davis43 min
Sep 4, 4:34 PM CDTSpecial Weather StatementMAF26 min
Sep 4, 4:47 PM CDTSpecial Weather StatementMAFReeves28 min
Sep 4, 6:34 PM CDTSpecial Weather StatementMAFMartin26 min

Nearby

Special Weather Statements in Texas, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.